Pain Medications for Palliative Care
If you or someone you love has been diagnosed with a life-threatening illness, one of the first things you may wonder about is pain. How much pain are you likely to be in? How will you cope with it? What can your doctors do about it?
The good news is that there is a lot that you and your doctors can do to keep pain at bay. You have multiple options, one of which is medication.
When it comes to medications for pain management, there are two broad categories: opioids, which dull pain systemically, throughout the body; and adjuvant analgesics, or helper medications that can target specific types of pain, often by fighting inflammation.
Opioid medications are available only by prescription. There are several opioid drugs that palliative care physicians most commonly prescribe for moderate to severe pain in the context of a serious, life-threatening illness. They are known as opioid analgesics:
These drugs can be taken in a number of different ways. If the person can swallow, all can be given by mouth. If the person can no longer swallow, some medications can be given intravenously, and some by subcutaneous injection.
There are other options, as well. "With a compounding pharmacist's support, we can mix an opioid with a gel to deliver it topically, through the skin," says Muir. "There are also formulations of fentanyl, for example, that can be delivered by patch or through a cheek film that crosses the mucous membranes in the mouth."
Although opioids are excellent in controlling pain, they do have side effects. Among the most common are:
- Constipation. This is the one you can't get around. Most people who take an opioid experience some degree of constipation, and it doesn't tend to go away as your body gets accustomed to the medication. But as a preventive measure, regularly taking a stool softener and laxative can keep most constipation under control.
- Nausea. Nausea is a common side effect of opioid medications. About 30% of people get nauseated as a result of taking opioids. Most of the nausea is from the drugs' slowing effect on the bowels. If you keep the bowels moving, you're less likely to be nauseated. In many cases, the nausea induced by opioid medications will abate after a few days on a new drug. If not, there are also other medications that palliative care specialists can prescribe to help with nausea.
- Extreme sedation: Confusion, Sleepiness and Breathing Problems. Many people worry about becoming mentally foggy or constantly sleepy when on medication for chronic pain. Sedation commonly occurs when first initiating an opioid medication. The sedation usually improves and often resolves in 3 to 4 days unless the dosage of the opioid medication is too high.